Hail, Scotland
- When
- April 8, 7:28 PM CST to 7:33 PM CST
- Where
- Scotland County, 0.69 mi S of Arbela
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -92.020
A powerful storm system lifted from Central Iowa into northern Illinois and southern Wisconsin during the day on April 9th. Strong to severe thunderstorms developed in eastern Iowa during the afternoon and moved into northwest Illinois during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A powerful storm system lifted from Central Iowa into northern Illinois and southern Wisconsin during the day on April 9th. Strong to severe thunderstorms developed in eastern Iowa during the afternoon and moved into northwest Illinois during the evening hours. These storms produced hail as large as golf balls and damaging winds of 60 to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 8, 6:01 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 701 PM CDT WED APR 8 2015 .SYNOPSIS... ISSUED AT 341 PM CDT WED APR 8 2015 12Z UA ANALYSIS HAD A LLJ RUNNING FROM WEST TEXAS TO NEAR KMCI. AN 850MB WARM FRONT RAN FROM LOWER MICHIGAN BACK INTO WESTERN KANSAS. SATELLITE TRENDS THROUGH MID AFTERNOON SHOW CLEARING FROM NORTHERN MISSOURI INTO CENTRAL ILLINOIS WHILE LOW CLOUDS REMAIN IN PLACE FROM WISCONSIN THROUGH IOWA AND INTO NEBRASKA. RADAR TRENDS SHOW THE NOCTURNAL STORM COMPLEX CONTINUES TO DISSIPATE ACROSS ILLINOIS WITH ISOLATED SHOWERS AND A FEW THUNDERSTORMS ACROSS CENTRAL IOWA. 18Z SFC ANALYSIS HAS WEAK LOWS NEAR KBMI...KEMP...AND KPNC WITH A FRONTAL BOUNDARY CONNECTING THE LOWS. DEW POINTS WERE IN THE 60S SOUTH OF THE FRONTAL BOUNDARY WITH 50S IMMEDIATELY NORTH OF THE FRONT. DEW POINTS IN THE 30S AND 40S WERE ACROSS THE GREAT LAKES AND MOST OF THE PLAINS. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 341 PM CDT WED APR 8 2015 THE IMMEDIATE QUESTION IS HOW WILL THE SENSIBLE WEATHER DEVELOP LATE THIS AFTERNOON AND OVERNIGHT. WHAT DEVELOPS TONIGHT WILL INFLUENCE THE STORM DEVELOPMENT ON THURSDAY. BASED ON SATELLITE/RADAR TRENDS...MOST OF THE AREA SHOULD REMAIN DRY THROUGH SUNSET WITH ONLY A FEW ISOLATED SHOWERS NORTH AND WEST OF CEDAR RAPIDS. AFTER SUNSET...FORCING WILL AGAIN INCREASE ACROSS THE AREA AS AN UPPER LEVEL DISTURBANCE APPROACHES. THE INCREASED FORCING AND MOISTURE WILL ALLOW SHOWERS AND THUNDERSTORMS TO BREAK OUT ALONG THE IOWA/MISSOURI BORDER AND MOVE NORTHEAST. THE INDIVIDUAL STORMS SHOULD THEN SLOWLY EVOLVE INTO A LOOSELY ORGANIZED THUNDERSTORM COMPLEX AROUND MIDNIGHT THAT WILL MOVE EAST NORTHEAST THROUGH SUNRISE. AT SUNRISE THURSDAY...THUNDERSTORMS SHOULD BE ONGOING GENERALLY ALONG/EAST OF THE MISSISSIPPI AND EXIT THE AREA BY MID TO LATE MORNING. AT THIS TIME A LULL IN ACTIVITY IS EXPECTED AS THE MAIN COLD FRONT APPROACHES THE AREA. AS MENTIONED EARLIER...OVERNIGHT DEVELOPMENT WILL INFLUENCE STORM DEVELOPMENT THURSDAY AFTERNOON. ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO EARLY AFTERNOON ACROSS THE AREA AND MOVE RAPIDLY EAST WITH THE FRONT. THE POTENTIAL FOR SEVERE STORMS IS THERE WITH CONVECTION THAT DEVELOPS THURSDAY AFTERNOON. THE MOST FAVORED AREA IS ALONG/EAST OF THE MISSISSIPPI. LARGE HAIL IS A GIVEN WITH ANY STORM. HOWEVER...ONE CANNOT RULE OUT DAMAGING WINDS. GIVEN THE PROJECTED TURNING OF WINDS WITH HEIGHT...THE POTENTIAL IS ALSO THERE FOR A FEW TORNADOES. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 341 PM CDT WED APR 8 2015 STORMS THAT DEVELOP ALONG AND AHEAD OF THE COLD FRONT THURSDAY AFTERNOON WILL RAPIDLY MOVE EAST OF THE AREA THURSDAY EVENING. THUS OVERALL COVERAGE OF STORMS WILL RAPIDLY DECREASE FROM WEST TO EAST THURSDAY EVENING WITH DRY CONDITIONS AFTER MIDNIGHT. ON FRIDAY...A WEAK UPPER LEVEL DISTURBANCE WILL DROP INTO THE GREAT LAKES. MOISTURE IS LIMITED SO ONLY AN INCREASE IN CLOUDS ARE EXPECTED. HOWEVER...ONE CANNOT FULLY RULE OUT A FEW ISOLATED SHOWERS POSSIBLY CATCHING THE FAR NORTHEAST AREA. DEEP MIXING OF THE ATMOSPHERE IS EXPECTED TO CREATE BREEZY CONDITIONS. FRIDAY NIGHT/SATURDAY DRY CONDITIONS WILL BE SEEN ACROSS THE AREA AS HIGH PRESSURE MOVES THROUGH THE MIDWEST. TEMPERATURES SHOULD AVERAGE ABOVE NORMAL. SATURDAY NIGHT ON... AFTER A BRIEF LULL IN ACTIVITY LATE THIS WEEK...THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MOST OF NEXT WEEK. SOME MUCH NEEDED RAINFALL IS EXPECTED ACROSS THE AREA THAT MAY BE LOCALLY HEAVY IN SPOTS. TEMPERATURES ARE GENERALLY EXPECTED TO AVERAGE ABOVE NORMAL. SATURDAY NIGHT THROUGH MONDAY NIGHT THE MODELS SHOW THE NEXT STORM SYSTEM MOVING THROUGH THE MIDWEST. THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS OVER THE FAR SOUTHWEST SATURDAY NIGHT WITH CHANCE POPS ACROSS THE ENTIRE AREA SUNDAY/SUNDAY NIGHT. THE MODELS DISAGREE ON WHETHER OR NOT THERE WILL BE A LULL IN ACTIVITY FOR MONDAY. AS SUCH THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS ACROSS THE NORTH HALF OF THE AREA AND CHANCE POPS ACROSS THE SOUTH HALF. MONDAY NIGHT THROUGH TUESDAY NIGHT THE NEXT STORM SYSTEM IS FORECAST TO MOVE THROUGH THE MIDWEST. THE MODEL CONSENSUS HAS CHANCE POPS DURING THIS TIME PERIOD. ON WEDNESDAY...THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS ACROSS THE AREA AS THE EARLY WEEK STORM SYSTEM EXITS THE AREA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 654 PM CDT WED APR 8 2015 00Z TAFS UPDATED FOR MINOR ADJUSTMENTS TO TIMING OF CONVECTION TONIGHT. EXPECTING A BREAK FROM MOST STORMS BETWEEN 07Z-09Z...THEN ANOTHER ROUND OF SHOWERS/THUNDERSTORMS POTENTIALLY ARRIVING FROM THE WEST AFTER 12Z. DID NOT ADDRESS POTENTIAL AFTERNOON ROUND OF STORMS WITH THIS TAF ISSUANCE. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...08 AVIATION...RP KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 558 PM CDT WED APR 8 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 558 PM CDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. CONDITIONS APPEAR FAVORABLE FOR HAIL OVER THE ENTIRE OUTLOOK AREA. ANY STORM WILL HAVE THE POTENTIAL FOR FREQUENT LIGHTNING...AND SMALL HAIL...WITH THE STRONGEST STORMS TONIGHT CAPABLE OF PRODUCING HAIL LARGER THAN QUARTERS. THE HIGHEST THREAT FOR THE LARGER HAIL WILL BE ALONG AND SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A THREAT OF SEVERE THUNDERSTORMS ON THURSDAY WITH THE POTENTIAL FOR FAST-MOVING STORMS WITH THE FULL RANGE OF HAZARDS INCLUDING TORNADOES...LARGE HAIL...AND DAMAGING WIND. SUPERCELLS ARE EXPECTED TO DEVELOP RAPIDLY ALONG AND AHEAD OF A COLD FRONT THAT WILL PUSH THROUGH THE REGION DURING THE DAY THURSDAY. THE EXACT TIMING AND LOCATION OF STORMS WILL DEPEND ON THE TIMING OF THE COLD FRONT. MODELS CURRENTLY SUGGEST THAT THE GREATEST POTENTIAL FOR SEVERE STORMS TO AFFECT THE LOCAL AREA WILL BE MIDDAY THURSDAY INTO THE EARLY EVENING. THE SYSTEM WILL BE QUICK MOVING RAISING THE RISK OF SEVERE WEATHER... BUT ALSO WILL MOVE OUT OF THE AREA BY THE OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON THURSDAY. RP KINNEY/AE/DD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL FARMINGTON 40.64N 91.74W
04/08/2015 M0.25 INCH VAN BUREN IA TRAINED SPOTTER
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 1 NE CEDAR RAPIDS 41.98N 91.66W
04/08/2015 M0.25 INCH LINN IA TRAINED SPOTTER
LASTED FOR 1 MINUTE
&&
DCThe Quad Cities radar (KDVN), 176 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
2 hail. Local standard time, as filed.
A trained spotter reported that hail was covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565424, 565425.